Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 21, 2016, 5:41 PM MST for Maricopa County, Arizona. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2016, 5:41 PM MST (00:41 UTC)
- Expired
- Aug 21, 2016, 6:03 PM MST
- In force
- 22 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:55 PM MST | TSTM WND DMG | 1 W Tempe, AZ | REC'D REPORT OF A VERY LARGE PINE TREE BRANCH RIPPED OFF THE TRUNK...OTHER TREE DAMAGE THROUGHOUT THE AREA ALSO REPORTED. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2797 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WUUS55 KPSR 220041 SVRPSR AZC013-220115- /O.NEW.KPSR.SV.W.0049.160822T0041Z-160822T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 541 PM MST SUN AUG 21 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... NEAR TEMPE AND SKY HARBOR AIRPORT... * UNTIL 615 PM MST * AT 541 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER TEMPE MARKETPLACE...OR OVER TEMPE. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE... FOUNTAIN HILLS...PARADISE VALLEY...EAST MESA... SKY HARBOR AIRPORT...PIESTEWA PEAK PARK... ARIZONA STATE FAIRGROUNDS...MESA RIVERVIEW MALL... GILBERT CITY HALL...TEMPE MARKETPLACE...CAMELBACK MOUNTAIN... PAPAGO PARK...DOWNTOWN SCOTTSDALE... FREESTONE PARK AND SUPERSTITION SPRINGS MALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3328 11163 3330 11212 3363 11210 3364 11166 TIME...MOT...LOC 0041Z 189DEG 3KT 3342 11191 $$ HV
2 follow-up statements
715 WWUS55 KPSR 220054 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 554 PM MST SUN AUG 21 2016 AZC013-220115- /O.CON.KPSR.SV.W.0049.000000T0000Z-160822T0115Z/ MARICOPA AZ- 554 PM MST SUN AUG 21 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR MARICOPA COUNTY... AT 553 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER TEMPE MARKETPLACE...OR NEAR TEMPE. THIS STORM WAS NEARLY STATIONARY. THIS SEVERE THUNDERSTORM CONTINUES TO REDEVELOP IN THE AREA. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE... FOUNTAIN HILLS...PARADISE VALLEY...EAST MESA...SKY HARBOR AIRPORT... PIESTEWA PEAK PARK...ARIZONA STATE FAIRGROUNDS... MESA RIVERVIEW MALL...GILBERT CITY HALL...TEMPE MARKETPLACE... CAMELBACK MOUNTAIN...PAPAGO PARK...DOWNTOWN SCOTTSDALE... FREESTONE PARK AND SUPERSTITION SPRINGS MALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3328 11163 3330 11212 3363 11210 3364 11166 TIME...MOT...LOC 0053Z 189DEG 3KT 3343 11191 $$ HV
651 WWUS55 KPSR 220103 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 603 PM MST SUN AUG 21 2016 AZC013-220110- /O.CAN.KPSR.SV.W.0049.000000T0000Z-160822T0115Z/ MARICOPA AZ- 603 PM MST SUN AUG 21 2016 ...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA AROUND NORTH TEMPE WAS CANCELLED. THE THUNDERSTORM, ATHOUGH STILL ONGOING AT 6 PM MST, HAD WEAKENED CONSIDERABLY. LAT...LON 3328 11163 3330 11212 3363 11210 3364 11166 TIME...MOT...LOC 0055Z 189DEG 3KT 3344 11191 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 1:56 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST SUN AUG 21 2016
.SYNOPSIS...
Chances for showers and thunderstorm will gradually wane through
Tuesday, but can not be completely ruled out before then. Gusty winds
and blowing dust will be more likely than actual rain. The passage
of a weather system on Tuesday will lead to drier weather for the
remainder of the week along with seasonable temperatures.
&&
.DISCUSSION...
A couple of mesoscale circulations are seen over La Paz (AZ) and
Riverside (CA) counties on various satellite products this
afternoon, including the Super Rapid Scan Operations for GOES-R
(SRSOR) (which is actually GOES-14 data, just mimicking what GOES-R
has the potential to give us) sector covering the western US today.
Note the SRSOR sector will remain over the West for tomorrow. Showers
from this morning have subsided but the rain-cooled air has tempered
temperatures in some areas. Overall very little convection directly
over our forecast area but a rather impressive storm developed south
of Yuma. SRSOR data really did a nice job capturing the initial rapid
development of this storm, which paired nicely with total lightning
data. The storm created a strong outflow boundary that is currently
tracking northward; we expect some blowing dust issues with it.
High-res models (HRRR and HRRR-X namely) are doing a stellar job so
far today. That handled the late AM showers well and were really on
top of the strong convection just north of the GoC and into southern
Arizona. Expectation is that these storms will realize their
potential quickly this afternoon then begin subsiding. Due to
dissipating instability from thinning BL moisture and warming mid-
level temps, precip chances do not look that good for most of our
CWA.
The very non-monsoon-ish pattern continues Monday into Tuesday as a
pronounced upper level short wave cuts across SoCal and Arizona. This
could easily be a catalyst for additional convection but given the
primary moisture plume already being shunted east and a healthy SW
steering flow, low elevation precipitation is not looking likely with
this system. Hard to find any model output that disagrees with this
conceptual setup.
Westerly jet streak stays in place across SoCal through much of the
week which will likely keep our weather dry and temperatures within
typical values for the end of August.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Thunderstorm chances over the greater Phoenix area this afternoon
and evening look to be reduced and no mention of thunder will be
made in the area TAFs. Cannot rule out a stray convective cell
affecting the terminals late this afternoon or early evening but
confidence in this is low attm. Outflows moving in and impacting the
terminals will depend on how many - if any - storms develop over or
near the Phoenix metropolitan area but for now will keep winds
following mostly diurnal tendencies at the TAF sites. Cloud bases
will stay relatively high through Monday morning, mostly aoa 10k
feet.
Southeast California/Southwest Arizona including KIPL and KBLH:
Upper low that brought showers and storms to the lower Colorado
River valley today will slowly lift northeast over the next 12-24
hours and thunderstorm chances will be on the low side, with little
if any threat expected at KIPL. Will keep a VCTS at KBLH during the
evening hours tonight but confidence in thunder at the airport
remains rather low. Expect winds to favor the south at KBLH next 24
hours with speeds mostly below 12kt. Light winds at KIPL will be
somewhat variable or favor the southeast, with potential to go west
for several hours later this evening.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday...
An area of low pressure developing along the west coast will slowly
usher in drier air to the lower deserts of southeast California and
southwest and south central Arizona. This will lead to a reduction
in thunderstorm coverage with storms being mostly relegated to the
higher terrain areas east of Phoenix during the five day period.
High temperatures each day will hover near or slightly below
seasonal normals. Minimum relative humidity values will mostly range
between 15 and 20 percent over the lower deserts each day with
values between 30 and 45 percent over the higher terrain east of
Phoenix. Winds each day will stay on the light side for the most
part, favoring the south during the afternoon over the western
Arizona and far southeast California deserts, and the southwest over
south central Arizona. It will be locally breezy Thursday afternoon,
especially along the lower Colorado River valley.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be necessary again late this afternoon and
evening, especially across SE California and far western Arizona.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 4 PM MST this afternoon for AZZ025-
026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Iniguez
AVIATION...CB
FIRE WEATHER...CBIn the hours before
Special weather statement, Aug 21, 4:17 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 417 PM MST SUN AUG 21 2016 AZZ023-024-028-220030- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 417 PM MST SUN AUG 21 2016 ...SPECIAL WEATHER STATEMENT...GUSTY SOUTH WINDS AND AREAS OF BLOWING DUST PHOENIX EAST VALLEY... AT 413 PM MST...AN AREA OF GUSTY SOUTH WINDS 25 TO 35 MPH... GENERATED FROM DISTANT THUNDERSTORMS IN SOUTHERN ARIZONA...WILL MOVE INTO THE PHOENIX EAST VALLEY BETWEEN 5 PM AND 530 PM. THIS INCLUDES TEMPE...CHANDLER...GILBERT...MESA...QUEEN VALLEY...AND APACHE JUNCTION. GUSTY SOUTH WINDS WILL LIKELY CONTAIN AREAS OF BLOWING DUST WITH VISIBILITIES UNDER 5 MILES AT TIMES. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...GILBERT...TEMPE...APACHE JUNCTION... PARADISE VALLEY...SUN LAKES...EAST MESA...QUEEN CREEK... SKY HARBOR AIRPORT...SEVILLE...MESA RIVERVIEW MALL... SUPERSTITION MOUNTAINS...GILBERT CITY HALL...TEMPE MARKETPLACE... CAMELBACK MOUNTAIN...PAPAGO PARK... DOWNTOWN SCOTTSDALE AND FREESTONE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. && LAT...LON 3318 11148 3322 11207 3353 11204 3350 11142 TIME...MOT...LOC 2313Z 205DEG 27KT 3326 11171 HV
Local storm report, Aug 21, 4:22 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
422 PM MST SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM DUST STORM 5 NE CASA GRANDE 32.94N 111.70W
08/21/2016 PINAL AZ TRAINED SPOTTER
VISIBILITY DOWN TO 1/4 MILE IN THE DUST. .
&&
ADSpecial weather statement, Aug 21, 4:53 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST SUN AUG 21 2016
AZZ028-220030-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
453 PM MST SUN AUG 21 2016
...SIGNIFICANT WEATHER ADVISORY...STRONG THUNDERSTORMS NEAR CASA
GRANDE...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
PINAL COUNTY...UNTIL 530 PM MST
INCLUDING THE AREA AROUND CASA GRANDE...AK-CHIN...MARICOPA AND
NEARBY PORTIONS OF INTERSTATES 8 AND 10.
AT 449 PM MST...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS 16 MILES WEST OF CASA GRANDE...MOVING NORTH AT 10 MPH.
THUNDERSTORMS ARE CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS...
BRIEF HEAVY RAIN...AND DENSE BLOWING DUST. THUNDERSTORMS WILL LIKELY
EXPAND TO OTHER PORTIONS OF NORTHERN PINAL COUNTY THE REMAINDER OF
THE AFTERNOON.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...COOLIDGE...MARICOPA...ARIZONA CITY...TOLTEC...
BAPCHULE...BLACKWATER...SAN TAN MOUNTAIN PARK...ARIZOLA...RANDOLPH...
LA PALMA...OLBERG...ESTRELLA SAILPORT...MAGMA...SANTAN...STANFIELD...
SACATON AND AK-CHIN VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3317 11217 3315 11144 3286 11149 3273 11167
3273 11174 3280 11178 3279 11187 3277 11189
3276 11205 3272 11207 3272 11214 3268 11215
TIME...MOT...LOC 2349Z 193DEG 11KT 3289 11202
HVLocal storm report, Aug 21, 5:35 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
535 PM MST SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 3 SSW GUADALUPE 33.32N 111.98W
08/21/2016 MARICOPA AZ TRAINED SPOTTER
VISIBILITY REPORTED AT LESS THAN 1/8 MILE. .
&&
ADLocal storm report, Aug 21, 5:39 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM DUST STORM 1 E TEMPE 33.39N 111.91W
08/21/2016 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/4 MILE. .
&&
ADSpecial weather statement, Aug 21, 5:39 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 539 PM MST SUN AUG 21 2016 AZZ023-024-220115- GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 539 PM MST SUN AUG 21 2016 ...SIGNIFICANT WEATHER ADVISORY...ISOLATED STRONG THUNDERSTORMS PHOENIX AREA.... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... MARICOPA COUNTY ...INCLUDING CENTRAL PHOENIX AND PHOENIX EAST VALLEY. UNTIL 615 PM MST AT 537 PM MST...ISOLATED STRONG THUNDERSTORMS WERE DEVELOPING IN THE WAKE OF THE DUST STORM ACROSS PARTS OF CENTRAL PHOENIX...AND THE PHOENIX EAST VALLEY. THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... PHOENIX...MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE... PARADISE VALLEY...EAST MESA...SUN LAKES...QUEEN CREEK... SKY HARBOR AIRPORT...SEVILLE...ARIZONA STATE FAIRGROUNDS... MESA RIVERVIEW MALL...GILBERT CITY HALL...TEMPE MARKETPLACE... CAMELBACK MOUNTAIN...PAPAGO PARK... DOWNTOWN SCOTTSDALE AND FREESTONE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3322 11206 3354 11216 3355 11160 3322 11162 TIME...MOT...LOC 0037Z 189DEG 3KT 3342 11195 HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 22, 2:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Aug 22, 2:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 22, 2:56 PM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Aug 22, 3:36 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.